Format

Send to

Choose Destination
Pharmacopsychiatry. 2009 Mar;42(2):57-60. doi: 10.1055/s-0028-1102911. Epub 2009 Mar 23.

Relationship between neuroleptic extrapyramidal syndromes and patients' all-cause mortality.

Author information

1
University of Zurich, Department of Psychiatry, Burghölzli Hospital, Zurich, Switzerland. modestin@bli.uzh.ch

Abstract

INTRODUCTION:

It is important to understand factors contributing to a neuroleptic-related increased mortality risk. The objective of this study was to test whether the occurrence of neuroleptic-induced extrapyramidal syndromes (EPS) including tardive dyskinesia (TD) is associated with an increased patients' all-cause mortality.

METHODS:

In 1995, a sample of 200 patients on neuroleptics was assessed with regard to the presence of Parkinson syndrome, akathisia, and TD. By 2003-2004, i.e., during the following 8-9 year period, 63 patients had died. Patients who had died were compared with 120 patients known to be still alive with regard to several socio-demographic variables and the presence of EPS at the first examination.

RESULTS:

At the basic assessment, there were no significant differences between patients later still alive and deceased patients with regard to TD. The deceased patients were more frequently women, older, suffered more frequently from an organic disorder, had higher average scores for Parkinson syndrome and less frequently akathisia. Multivariate analysis confirmed age as the only factor contributing to the group difference. Repeating the meta-analysis by Ballesteros et al. (2000) after inclusion of our data, TD remains a weak but a significant predictor of death (OR=1.4).

DISCUSSION:

Neuroleptic-induced EPS of parkinsonism, akathisia, and TD did not contribute to the patients' all-cause mortality in this study. The association between TD and mortality merits further attention.

PMID:
19308879
DOI:
10.1055/s-0028-1102911
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center